Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 180, NWS Rapid City, SD

August 26, 2021Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2021, 3:27 PM MDT for Campbell County, Crook County, Weston County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2021, 3:27 PM MDT (21:27 UTC)
Expired
Aug 26, 2021, 4:30 PM MDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, WY, Crook County, WY, Weston County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:21 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 26, 1:21 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
121 PM MDT Thu Aug 26 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 102 PM MDT Thu Aug 26 2021

Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest days in the period attm looks to be
this Sat and Sun as a stronger cool front will advect through the
region after another round of storms Friday night. Stalled
frontal boundary over the FA, with moist early LL flow in place.
The next impulse will advance east from the Great Basin and
support another round of convection late this afternoon and
overnight. TS will initiate over NE WY and advect east into
western SD where they will encounter better moisture and have the
best chance to become strong to severe. Bulk shear is high
everywhere in excess of 40 knots most places. Stalled frontal
boundary across western SD will be focus for TS advection and
prorogation given MLCAPE in excess of 2000 J/KG along and south of
the front. Current indications suggest ISOLD-SCT TS will develop
in NE WY this afternoon with isold supercells (likely of an LP
nature) possible given strong bulk shear. Convection will then
push east into Western SD where moist easterly upslope flow will
provide greater fuel for upscale growth into an MCS or TS complex
as it moves east. Large hail and damaging winds can be expected
with stronger cells. Things will dry out overnight from west to
east, with perhaps some patchy fog over western SD. Skies will
clear Friday with moist SE flow continuing over western SD. West
of the dry line in NE WY breezy and dry SW flow can be expected.
Another strong impulse will advance across MT with TS expected to
organize quickly into a complex by late afternoon. Given progeny
deep layer shear of 50 knots with sufficient ML CAPE in excess of
1500 J/KG, expect a severe MCS to impact NW SD in the evening.
Strong capping over the southern half of the FA will likely hold
convection to far NW SD, although strong gusty outflow winds will
certainly be capable of propagating through much of western SD
(with enhancement on the plains east of the Black Hills). Cooler
weather can be expected for Sat with perhaps an isolated shra over
the Black Hills. Otherwise, expect a warming trend through mid
next week with near daily chances for showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1123 AM MDT Thu Aug 26 2021

MVFR cigs will persist across far northwestern SD for much of the
period. Scattered strong to severe thunderstorms will develop
late this afternoon across northeast WY, and move through much of
western SD this evening and may result in areas of MVFR/IFR
conditions in stronger storms.

&&

.FIRE WEATHER...
Issued At 102 PM MDT Thu Aug 26 2021

Critical to near critical fire weather conds are expected over NE
WY Friday, with minimum RH of 10-15% and breezy SW winds.
Southwesterly winds will be breezy ahead of an approaching surface
low, and then switch to the northwest behind the low. Have
continued the fire weather watch, extending it into far SW SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ322.

WY...Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ314>317.

&&

DISCUSSION...JC
AVIATION...15
FIRE WEATHER...JC
Hazardous weather outlook, Aug 26, 4:06 AM MDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
406 AM MDT Thu Aug 26 2021

WYZ054>056-058-271015-
Northern Campbell-Southern Campbell-Western Crook-Weston-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible on Friday and Saturday, but
widespread severe storms are not expected.

A Fire Weather Watch is in effect for Friday afternoon and
evening for relative humidities of 10 to 15 percent and southwest
winds gusting around 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-WYZ057-071-271015-
Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills-
Wyoming Black Hills-Northeastern Crook-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe thunderstorms on Friday. Large
hail and damaging winds will be the main threats. On Saturday,
additional storms are possible but severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-026>032-041>044-046-047-049-072>074-271015-
Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
406 AM MDT Thu Aug 26 2021 /506 AM CDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible both Friday and Saturday.
There is a marginal risk of severe storms Friday, mainly over
northwest South Dakota, with large hail and damaging winds the
main threats. Severe storms are not expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 26, 2:45 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
245 PM MDT Thu Aug 26 2021

WYZ054-055-262145-
Northern Campbell-Southern Campbell-
Including the cities of Gillette and Wright
245 PM MDT Thu Aug 26 2021

...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA...

Scattered showers and thunderstorms will move through Campbell
County this afternoon. Expect very little rainfall and gusty winds
from the the showers. Winds could gust to around 50 mph in the
stronger showers and storms. Take shelter if threatening weather
approaches.

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:14 AM MDTSpecial Weather StatementUNRHarding61 min
Aug 26, 12:35 AM MDTSevere Thunderstorm WarningUNRHarding55 min
Aug 26, 1:36 AM MDTSpecial Weather StatementUNRHarding39 min
Aug 26, 2:06 AM MDTSpecial Weather StatementUNRPerkins54 min
Aug 26, 2:12 AM MDTFire Weather WatchUNRCuster, Fall River24 hr
Aug 26, 2:18 AM MDTSevere Thunderstorm WarningUNRPerkins42 min
Aug 26, 5:12 PM MDTSpecial Weather StatementUNRLawrence33 min
Aug 26, 5:21 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington54 min
Aug 26, 5:59 PM MDTSevere Thunderstorm WarningUNRPennington61 min
Aug 26, 4:24 PM MDTSpecial Weather StatementUNRCrook36 min
Aug 26, 4:40 PM MDTSevere Thunderstorm WarningUNRCrook23 min
Aug 26, 5:13 PM MDTSpecial Weather StatementUNRWeston32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.